What to do when experiencing diarrhoea as a side effect of antibiotics after discharge from hospital?Gastroenterology Health & Fitness Medication & Prescriptions Colorectal Surgery
Hello! My grandma was discharged 2 days with some antibiotic medications. She has since been having very watery diarrhea. I went to google and apparently a side effect of her antibiotic is diarrhoea. So is it normal for her to be experiencing this? Or does she need to seek immediate medical attention? Thank you!
Diarrhea is one of the most common side effects of antibiotics. The first step is to contact the doctor prescribing the antibiotic to ascertain the importance of the antibiotic, and whether there is a suitable alternative. If the antibiotic needs to be continued, one should ensure that the patient is suitably hydrated and rested.
Avoid milk and dairy products, as well as oily foods. Anti-diarrhea medication can help to improve the symptoms while the patient is undergoing treatment.
Another possibility is that the diarrhea and antibiotics are not related, and that there is a separate gut infection or other illness that is not treated by the antibiotic. If the diarrhea persists after the antibiotic course is completed, then you may want to see the doctor for further investigations. If the diarrhea is very severe, for example large volume and multiple times, associated with fever, severe pains or blood in stool, then you should not wait and immediate seek medical attention.
Hi, you should bring your grandmom to see her doctor, and let the doctor who prescribed the antibiotics know about the diarrhoea that she is experiencing.
It's quite common for the elderly to get diarrheoa after discharge from hospital, especially after being given antibiotics.
This is because antibiotics can kill a lot of the bowel's good and "normal" bacteria, which means that the "bad" ones are allowed to multiply.
One possible complication of this is what's known as a C. difficile infection. This is especially common amongst the elderly, in particular those who spent time in hospitals or nursing homes.
C. difficile infections can be severe, so do note if your grandma has any of the following symptoms, and seek prompt medical attention:
- High volume, watery diarrhoea
- Severediarrhoea (more than 5 watery stools daily)
- Blood or pus in stools
- Stomach discomfort
Your doctor can test for C. difficile bacteria by taking a stool sample.
Otherwise, he will be able to reassure you and your grandma that it is likely to be a case of mild antibiotic-associated diarrhoea, and rehydration and rest will be sufficient.
8 Medications For Children That Will Save You A Drive To KK Hospital In The Middle Of The Night
Maybe you've got no clue what you can give your baby to avoid yet another drive to KK Hospital in the middle of the night. Or maybe your toddler...READ MORE
Can Probiotics Help Prevent Constipation? A Gastroenterologist Explains
You’ve probably experienced it at some point. Spending long periods of time in the bathroom due to constipation can be a literal pain in the rear....READ MORE